Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jul 3, 2018, 6:16 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 6:16 AM CDT (11:16 UTC)
- Expired
- Jul 3, 2018, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:40 AM CDT | FLASH FLOOD | 5 N Belle Chasse, LA | SOCIAL MEDIA REPORTS OF STREET FLOODING RESULTING IN WATER RESCUES ACROSS THE AREA. |
| Jul 3, 7:35 AM CDT | FLASH FLOOD | 5 N Belle Chasse, LA | SOCIAL MEDIA REPORTS OF SANDING WATER ACROSS CITY STREETS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WGUS54 KLIX 031116 FFWLIX LAC051-071-075-087-031415- /O.NEW.KLIX.FF.W.0009.180703T1116Z-180703T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service New Orleans LA 616 AM CDT TUE JUL 3 2018 The National Weather Service in New Orleans has issued a * Flash Flood Warning for... West central St. Bernard Parish in southeastern Louisiana... Southwestern Orleans Parish in southeastern Louisiana... North central Jefferson Parish in southeastern Louisiana... Northwestern Plaquemines Parish in southeastern Louisiana... * Until 915 AM CDT. * At 615 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... New Orleans, Chalmette, Harvey, Timberlane, Belle Chasse, Marrero, Gretna, Woodmere, Terrytown, Meraux, Arabi, Estelle, Poydras and Violet. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3004 8993 2986 8990 2982 9009 3001 9012 $$
1 follow-up statement
307 WGUS74 KLIX 031425 FFSLIX Flash Flood Statement National Weather Service New Orleans LA 925 AM CDT TUE JUL 3 2018 LAC051-071-075-087-031434- /O.EXP.KLIX.FF.W.0009.000000T0000Z-180703T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ St. Bernard LA-Orleans LA-Jefferson LA-Plaquemines LA- 925 AM CDT TUE JUL 3 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL ST. BERNARD... SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3004 8993 2986 8990 2982 9009 3001 9012 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:39 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 3:39 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 AM CDT Tue Jul 3 2018
.SYNOPSIS...
Surface and upper circulations are centered between Mobile and
Boothville this morning. Areal coverage of convection is rather
sparse at 3 am, but expect this to change shortly, especially
after sunrise. Temperatures are in the 70s across the area, with
the lone exception being an 80 degree reading at New Orleans
Lakefront Airport, sitting adjacent to Lake Pontchartrain water
temperatures around 87 degrees.
&&
.SHORT TERM...
Circulation over the area will continue to move westward today,
and should be west of our area this evening. Expect numerous
showers and thunderstorms today, especially from about Interstate
55 westward. Precipitable water values near 2.2 inches today will
gradually start dropping overnight tonight, to around 1.8 inches
by sunrise Wednesday, reducing the heavy rain threat. Rain amounts
over the next 24 hours will be mainly in the 1 to 2 inch range,
but a few locations could see considerably more than that.
Localized flooding not out of the question, but do not expect
widespread excessive rainfall.
With sufficient moisture remaining in place still anticipate
scattered convection to occur on Wednesday, mainly during the
afternoon and evening. Another easterly wave approaches on
Thursday, but moisture levels do not return to the 2 inch range
with that one. So, while we will have POPs in the likely range on
Thursday, the threat of widespread heavy rainfall is somewhat
diminished.
Do not expect to see a lot of sunshine today across the area. The
exception might be late in the day over the Mississippi coastal
counties with the upper low departing. This should hold high
temperatures in the lower and middle 80s today. Should see some
sunshine for the 4th, outside of thunderstorms, with highs closer
to the normal highs around 90. 35
&&
.LONG TERM...
Thursday's upper wave will move west of the area for Friday, but
not a lot of drying, so scattered convection still expected. A
shear axis and weak cold front will approach from the north on
Sunday as it slowly weakens. Some concern that the boundary hangs
up over the area area as it dissipates, providing a focusing
mechanism for several rounds of thunderstorms late in the weekend
and early next week. Yesterday's rainfall, and what we expect over
the next couple of days will mean the ground is carrying more
moisture than going into the current event. This will increase the
runoff effects of any heavy rainfall that occurs. Just something
to monitor for now.
Will hold temperatures pretty close to normal, as no prolonged
sunny periods are expected over the weekend. 35
&&
.AVIATION...
Scattered sh/ts should be common moreso for terminals over the
western portion of the area. Some activity will still affect areas
east of the Mississippi River but there should be some distance
between most of the coverage. Will maintain VCTS again today for all
terminals through this evening. Some patchy BR and low stratus this
morning and again tonight for terminals east of the Mississippi
River will occur and these tempo ceilings will transit westward by
tonight affecting the remaining sites. Wednesday should be a more
typical summer day with sh/ts around but not as high coverage.
&&
.MARINE...
A broad surface low between the Mississippi gulf coast and Southeast
Pass will continue moving west into southeast Louisiana today.
Winds will become southerly and easterly today and begin to rise
to 15 to 20 knots by late morning through the afternoon for marine
areas mainly east of the Miss River with exception to the lakes.
Wind speeds are expected to become light later tonight and the
remainder of the week due to weak high pressure. Highest wave
heights of 3 to 4 feet will be found over the eastern waters where
a caution statement will be posted for a short window today. The
remaining areas should stay at or below 2 feet today. Waves should
then lower to around 1 foot from around midday Wednesday through
Friday night. Areas of scattered to numerous thunderstorms can be
expected across the marine area through Tuesday, so expect
periodic higher winds and waves in and around this activity. After
today, the more typical isolated to at times scattered coverage
of showers and thunderstorms can be expected. Another boost in
sh/ts coverage may occur again Thursday into Friday and again over
the weekend.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring convection and potential for heavy rainfall.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 74 90 72 / 80 30 50 30
BTR 84 75 90 73 / 80 40 60 30
ASD 84 76 90 75 / 80 20 40 50
MSY 83 76 90 77 / 70 20 50 50
GPT 85 79 89 76 / 70 20 50 50
PQL 87 76 90 74 / 60 20 50 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jul 3, 3:55 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 355 AM CDT Tue Jul 3 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-032100- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 355 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected today. While severe weather is not anticipated, a few storms could become strong, producing gusty winds and frequent lightning. Rain amounts of 1 to 2 inches will be possible across much of the area today and tonight, with thunderstorms producing locally higher amounts, especially west of Interstate 55. This could lead to localized street flooding and ponding of water in low lying areas as well as areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous showers and thunderstorms will continue to be possible each day through early next week, primarily during the afternoon and early evening hours each day. A few storms could be strong each day and produce frequent lightning, gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:30 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Bernard | 2 hr |
| Jul 3, 9:05 AM CDT | Areal Flood Advisory | LIX | Saint John the Baptist | 115 min |
| Jul 3, 11:20 AM CDT | Special Weather Statement | LIX | Terrebonne | 25 min |
| Jul 3, 11:43 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 32 min |
| Jul 3, 12:22 PM CDT | Special Weather Statement | LIX | Saint Tammany | 23 min |
| Jul 3, 12:58 PM CDT | Special Weather Statement | LIX | Saint Tammany, Washington | 32 min |
| Jul 3, 2:50 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 55 min |
| Jul 3, 2:58 PM CDT | Special Weather Statement | LIX | Ascension, East Baton Rouge, East Feliciana, West Baton Rouge | 47 min |
| Jul 3, 3:52 PM CDT | Special Weather Statement | LIX | Ascension, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 53 min |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.